A 3-year-old boy presents with sudden respiratory distress, facial angioedema, and wheezing 10 minutes after peanut ingestion. What is the immediate first-line medication and route?

Answer and explanation

Correct answer: C. Intramuscular epinephrine (adrenaline) into the anterolateral thigh

  1. Step 1: Patient presents with acute systemic anaphylaxis involving airway and cutaneous manifestations.
  2. Step 2: Intramuscular epinephrine (1:1000, 0.01 mg/kg, max 0.3-0.5 mg) in the mid-outer thigh is the only first-line life-saving therapy.
  3. Step 3: Antihistamines and corticosteroids are second-line adjuncts that do not reverse bronchospasm or laryngeal edema.
Answer
Intramuscular epinephrine (adrenaline) into the anterolateral thigh.
Why not the others: Antihistamines are slow-acting adjuncts; oral agents are contraindicated in airway distress; corticosteroids take 4-6 hours to exert therapeutic effect.

Practise more Pediatrics and Neonatology.

Free questions with an explanation for every one, and full timed Egyptian Medical Licensing Examination (EMLE) mock tests.